Alert archive / Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 20, NWS Baltimore/Washington

June 16, 2016Orange County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 16, 2016, 8:06 PM EDT for Orange County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2016, 8:06 PM EDT (00:06 UTC)
Expired
Jun 17, 2016, 12:00 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Orange County, VA

The radar

The Sterling radar (KLWX), 98 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

248 
WGUS51 KLWX 170006
FFWLWX
VAC137-170400-
/O.NEW.KLWX.FF.W.0020.160617T0006Z-160617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
806 PM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL ORANGE COUNTY IN CENTRAL VIRGINIA...

* UNTIL MIDNIGHT EDT

* AT 801 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. TWO TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN...WHICH PRODUCED URBAN FLOODING IN THE TOWN OF
  ORANGE. MORE THUNDERSTORMS ARE APPROACHING THE AREA WHICH COULD
  PRODUCE AND ADDITIONAL 1 TO 1.5 INCHES OF RAIN. FLASH FLOODING IS
  EXPECTED SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  ORANGE...THORNHILL...MONTFORD...MONTPELIER STATION...LAHORE...
  NASONS AND MADISON MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3824 7822 3825 7818 3827 7818 3827 7816
      3828 7815 3828 7813 3830 7809 3819 7787
      3813 7794

$$

ADS
2 follow-up statements
956 
WGUS71 KLWX 170142
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
942 PM EDT THU JUN 16 2016

VAC137-170400-
/O.CON.KLWX.FF.W.0020.000000T0000Z-160617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE VA-
942 PM EDT THU JUN 16 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTH CENTRAL ORANGE COUNTY...

AT 940 PM EDT...DOPPLER RADAR INDICATED THE HEAVIEST RAIN WAS MOVING
OUT OF THE WARNED AREA. HOWEVER, HEAVY THUNDERSTORMS HAVE PRODUCED
TWO TO FOUR INCHES OF RAIN. RUNOFF FROM THE RAINFALL COULD CAUSE
FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ORANGE...THORNHILL...MONTFORD...MONTPELIER STATION...LAHORE...
NASONS AND MADISON MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3824 7822 3825 7818 3827 7818 3827 7816
      3828 7815 3828 7813 3830 7809 3819 7787
      3813 7794

$$

ADS
393 
WGUS71 KLWX 170351
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1151 PM EDT THU JUN 16 2016

VAC137-170400-
/O.EXP.KLWX.FF.W.0020.000000T0000Z-160617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE VA-
1151 PM EDT THU JUN 16 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL ORANGE COUNTY WILL
EXPIRE AT MIDNIGHT EDT...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.

LAT...LON 3824 7822 3825 7818 3827 7818 3827 7816
      3828 7815 3828 7813 3830 7809 3819 7787
      3813 7794

$$

BJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:32 PM EDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 2:32 PM EDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
232 PM EDT THU JUN 16 2016

.SYNOPSIS...
Low pressure system and cold front will slide southeast across
the region over the remainder of the day and tonight. High
pressure from southern Canada will then build across the area
through the weekend. A cold front will slide southeast into the
area Tuesday night into Wednesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Closed low now located over eastern Michigan and northern Ohio will
push southeastward and towards the region over the remainder of
the afternoon and evening. Stalled surface boundary also
noticeable bisecting the region from about central MD and through
DC. South of the warm front...air temperatures have warmed into
the the upper 80s to near 90 degrees. On the cooler side of the
boundary, northeast flow has kept sites in the 70s. Areas of
clearing have allowed between 500 and 1500 J/KG of MLCAPE to
develop from about DC south and westward, and stronger winds aloft
are moving in overhead as upper trough approaches from the
northwest. 0-6KM wind shear of up to around 40 knots is noted
moving into the region on the SPC mesoanalysis page.

Seeing an initial round of convection ongoing that has fired off
of remnant MCS from earlier this morning, with second round now
initiating across eastern Ohio that will progress eastward across
the region later this evening. Because of this, a Severe
Thunderstorm Watch has been issued for the entire region until 10
PM. Thinking greatest threats will be damaging winds, but large
hail also a possibility, and even a possible tornado as
directional shear exists along the low level boundary. As far as
timing, greatest threat is expected to exist from 4-9PM for
northern/western areas, and 6-10 PM for the DC Metro area and
points east. Region of greatest concern likely to be from DC
south/west on warm side of low level boundary.

Besides the severe threat...we also have potential heavy rain.
Flash flood watch in effect this evening and tonight. Portions of
Maryland already saw 0.5-1.0" of rain this morning. Expecting
additional heavy rain amounts with convection this afternoon, but
greater threat exists when closed low tracks south the DC region
overnight and strong low level jet develops, ushering in moisture
rich air with precipitable water values possibly in excess of 2".
Greatest threat of localized flash flooding currently thought to
exist in far northern VA, across DC, and into central Maryland.

The system will slide southeast of us through the day Friday with
rain diminishing and some clearing likely later on. Highs will be
notably cooler across the board with the Canadian air mass pushing
in.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure building into the area Friday night into Saturday, as
surface low sinks to the south. Low to our south will promote
onshore flow, which will keep temperatures a few degrees below
normal. Lots of sun combined with low dewpoints will make for a
rather pleasant day Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday will be similar to Saturday (though a few degrees warmer), as
high pressure is anchored over the mid-Atlantic. Low-level
warming/moistening will continue into Monday and Tuesday as
west/southwest flow develops.

Next chance for precipitation arrives Tuesday afternoon into
Wednesday as cold front sinks southward into the area.

High pressure returns behind the front with dry and seasonably
pleasant weather returning Wednesday and Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Brief period of VFR this afternoon will give way to increasing showers
and thunderstorms later this afternoon and into tonight with
periods of MVFR/IFR expected. Some of the thunderstorms may also
contain damaging winds and large hail. Rain persists overnight
with sub-VFR conditions likely persisting in both visibilities
and ceilings. Conditions gradually improve Friday.

VFR conditions will prevail late Friday evening through Monday, with
high pressure under control. Next chance for precipitation arrives
Tuesday into Wednesday as cold front sags into the area.

&&

.MARINE...
Low pressure system and cold front passing through tonight will
bring northeasterly winds to SCA levels tonight and at least
through Friday night with winds gradually decreasing through
Saturday afternoon as surface low sinks to our south. No SCA
concerns Sunday through early next week with high pressure under
control.

&&

.TIDES/COASTAL FLOODING...
As northeasterly flow continues into the weekend, water levels may
approach action and minor flood stages at our more sensitive
sites, especially Annapolis and SW DC Waterfront with tonight's
and Friday night's high tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
     014-501>506.
VA...Flash Flood Watch through late tonight for VAZ026>031-039-040-
     051>054-501-502-505>507.
WV...Flash Flood Watch through late tonight for WVZ050>053-055-
     501>504.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Saturday for ANZ532>534-537-540-541-543.
     Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ530-
     535-536-538.
     Small Craft Advisory from 6 AM Friday to 6 AM EDT Saturday for
     ANZ542.
 	 Small Craft Advisory from 6 PM this evening to 6 PM EDT Friday
	 for ANZ531-539.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...MM/MSE
MARINE...MM/MSE
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Jun 16, 4:30 PM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT THU JUN 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
430 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM THIS
EVENING.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM FRIDAY MORNING FOR
MOST OF THE GREATER BALTIMORE-WASHINGTON METROPOLITAN AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
430 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 261 IS IN EFFECT UNTIL 10 PM THIS
EVENING.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM FRIDAY MORNING FOR
NORTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.

In the hours before

Local storm report, Jun 16, 7:38 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             1 NNW ORANGE            38.27N  78.12W
06/16/2016  M1.00 INCH       ORANGE             VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604029

ADS
Local storm report, Jun 16, 7:39 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
739 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     STAR TANNERY            39.08N  78.43W
06/16/2016                   FREDERICK          VA   911 CALL CENTER

            TREES DOWN IN THE STAR TANNERY AREA

&&

EVENT NUMBER LWX1604030

DH
Local storm report, Jun 16, 7:55 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     FULKS RUN               38.66N  78.90W
06/16/2016                   ROCKINGHAM         VA   911 CALL CENTER

            TREES DOWN IN 18000 BLOCK OF BROCKS GAP ROAD.

&&

EVENT NUMBER LWX1604031

DH
Local storm report, Jun 16, 8:00 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     FRONT ROYAL             38.92N  78.18W
06/16/2016                   WARREN             VA   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE FRONT ROYAL AREA.

&&

EVENT NUMBER LWX1604032

DH
Local storm report, Jun 16, 8:04 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
804 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     2 NE AUGUSTA SPRINGS    38.12N  79.29W
06/16/2016                   AUGUSTA            VA   911 CALL CENTER

            TREES DOWN IN 1930 BLOCK OF LITTLE CALF PASTURE
            HIGHWAY.

&&

EVENT NUMBER LWX1604033

DH
Local storm report, Jun 16, 8:05 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             THORNHILL               38.15N  77.97W
06/16/2016  E1.25 INCH       ORANGE             VA   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER LWX1604034

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:10 PM EDTSpecial Marine WarningLWX2 hr
Jun 16, 8:20 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Fauquier, Loudoun, Prince William, Stafford and 5 more40 min
Jun 16, 8:35 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, King George, Madison, Orange, Prince William and 3 more40 min
Jun 16, 8:42 PM EDTSevere Thunderstorm WarningLWXNelson33 min
Jun 16, 8:54 PM EDTSpecial Marine WarningLWX96 min
Jun 16, 8:59 PM EDTSpecial Marine WarningLWX2 hr
Jun 16, 9:12 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg48 min
Jun 16, 9:17 PM EDTSpecial Marine WarningLWX118 min
Jun 16, 10:10 PM EDTSpecial Marine WarningLWX95 min
Jun 16, 11:32 PM EDTSpecial Marine WarningLWX88 min

Nearby

Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.